As of Wednesday, December 4, 2013
DEAR DOCTOR K: Lately I’ve been hearing more about the side effects of statins. For example, I’ve heard that they increase the risk of muscle problems and diabetes. How do I know if they’re still worth the risk?
DEAR READER: I’ve said this before, and I’ll say it again: No drug is 100 percent safe. That doesn’t mean that you shouldn’t take one if you need it. But you should continually weigh the risks and benefits. When it comes to cholesterol-lowering statin drugs, the benefits are proven. But your concerns are worth a closer look.
Statins reduce high levels of “bad” (LDL) cholesterol. Bad cholesterol can lead to heart attacks, stroke and death from heart disease. Whatever your risk when you start taking a statin, the drug can lower it substantially.
What about the side effects? In large clinical trials, up to one in 10 people taking a statin reported muscle aches, pains or weakness. That doesn’t necessarily mean the statin caused the muscle symptoms, but it’s worth noting.
If you feel new muscle symptoms after starting a statin, tell your doctor. He or she may advise you to stop taking it, wait a month or two, and then try taking it again. If the muscle troubles return, your doctor can change the dose or type of statin, or take you off the drug.
There also is a rare side effect in which statins trigger a rapid and potentially life-threatening breakdown in muscle cells. It’s rare enough that I’ve never seen a patient with that problem.
You also mentioned the connection between statins and diabetes. Statins can raise blood sugar levels — potentially enough to trigger a new diagnosis of diabetes. On the other hand, doctors frequently prescribe statins for people with diabetes. They do this to reduce the increased risk of heart disease associated with the disease.
A recently published study indicated that long-term use of statins may increase a person’s risk of developing cataracts. That study requires confirmation from other studies before it can be accepted. Even if it proves to be true, you would have to weigh the risk of getting cataracts against the risk of heart disease. Cataracts that interfere with your vision can be easily corrected by surgery. The consequences of heart disease can be heart failure and sudden death.
Another cause for concern has been that statins may cause memory loss. But large clinical trials have not shown this to be the case.
If you’re still concerned, talk to your doctor about your personal risks and benefits. And remember that statins are only part of the equation. Whether or not you take a statin, don’t ignore healthy eating and regular exercise. They actually offer you more potent protection against heart disease than statins do.
I know some people who have “relaxed” their attention to diet and exercise when they start taking statins. They think taking a pill each day protects them against heart disease and stroke, so why bother with diet and exercise? That’s a dangerously wrong conclusion.
Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.